Alert archive / Kansas / River Flood Warnings in 2014

River Flood Warning 159, NWS Kansas City, MO

October 9, 2014Atchison County, Kansas

NWS Kansas City, MO issued this river flood warning at Oct 9, 2014, 5:06 AM CDT for Atchison County, Kansas. It took effect at Oct 9, 2014, 12:52 PM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 5:06 AM CDT (10:06 UTC)
In effect from
Oct 9, 2014, 12:52 PM CDT
Expired
Oct 10, 2014, 1:27 PM CDT
In force
25 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Atchison County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Delaware River (KS) near Muscotah (MSCK1). The gauge peaked at 24.70 ft at Oct 9, 2014, 12:00 PM CDT.

actionminormoderate102010/0910/1010/11
Action stage
22 ft
Minor stage
27 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06890100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

849 
WGUS43 KEAX 091006
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED          
FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
506 AM CDT THU OCT 9 2014
  

...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Kansas...

  Delaware River near Muscotah affecting Atchison County.
  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

.(***Optional - Describe the hydrometeorological cause of flooding 
and future rainfall forecast. This section must be preceded by a 
single dot WITH NO SPACE BETWEEN DOT AND FIRST WORD.Remove this 
section and leading dot if you do not wish to include this section in
the product.***)

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-101006-
/O.NEW.KEAX.FL.W.0159.141009T1754Z-141010T1827Z/
/MSCK1.1.ER.141009T1754Z.141009T1800Z.141009T1827Z.NO/
506 AM CDT THU OCT 9 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Delaware River near Muscotah.
* from this afternoon to Friday afternoon.
* At 4:45 AM Thursday the stage was 15.6 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 27.1 feet by this afternoon. The river will fall below
  flood stage by this afternoon.
* At 27.0 feet...The east approach to the County Road bridge over the
  Delaware River around 2.2 miles south of Muscotah is overtopped by 
  flood waters. Flooding of low-lying pasture and cropland also 
  occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Delaware River
  Muscotah        27   15.6   Thu 05 AM   27.1 this afternoon
     
&&
  
LAT...LON 3957 9557 3957 9550 3937 9547 3937 9554 3945 9556

  

$$

KSC005-103-101006-
/O.NEW.KEAX.FL.W.0160.141009T1729Z-141011T1130Z/
/ESTK1.2.ER.141009T1729Z.141010T0000Z.141010T1130Z.NO/
506 AM CDT THU OCT 9 2014

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Stranger Creek at Easton.
* from this afternoon to Saturday morning.
* Flood stage is 17.0 feet.
* Forecast...The river is forecast to have a maximum value of 20.0 
  feet this evening.
* At 20.0 feet...All roads out of easton except for highway 192 west 
  of 231st street in easton are closed.
* At 19.5 feet...Highway 192 just east of easton is closed due to 
  swift current of water over the road.
* At 18.0 feet...1st street in easton and 231st street north and 
  south of easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17                      20.0 this evening
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$
2 follow-up statements
455 
WGUS83 KEAX 091210
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
710 AM CDT THU OCT 9 2014
   

...The Flood Warning continues for the following rivers in Kansas...

  Delaware River near Muscotah affecting Atchison County.

...The Flood Warning continues for the following rivers in Kansas...

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-101210-
/O.EXT.KEAX.FL.W.0159.141009T1752Z-141010T1827Z/
/MSCK1.1.ER.141009T1752Z.141009T1800Z.141009T1827Z.NO/
710 AM CDT THU OCT 9 2014

The Flood Warning continues for
  The Delaware River near Muscotah.
* from this afternoon to Friday afternoon.
* At  7:00 AM Thursday the stage was 22.1 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 27.1 feet by this afternoon. The river will fall below
  flood stage by this afternoon.
* At 27.0 feet...The east approach to the County Road bridge over the
  Delaware River around 2.2 miles south of Muscotah is overtopped by 
  flood waters. Flooding of low-lying pasture and cropland also 
  occurs.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Delaware River
  Muscotah        27   22.1   Thu 07 AM   27.1 this afternoon
     
&&
  
LAT...LON 3957 9557 3957 9550 3937 9547 3937 9554 3945 9556

  
$$

KSC005-103-101209-
/O.CON.KEAX.FL.W.0160.000000T0000Z-141011T1130Z/
/ESTK1.2.ER.000000T0000Z.141010T0000Z.141010T1130Z.NO/
710 AM CDT THU OCT 9 2014

The Flood Warning continues for
  The Stranger Creek at Easton.
* until Saturday morning.
* Flood stage is 17.0 feet.
* Forecast...The river is forecast to have a maximum value of 20.0 
  feet this evening.
* At 20.0 feet...All roads out of easton except for highway 192 west 
  of 231st street in easton are closed.
* At 19.5 feet...Highway 192 just east of easton is closed due to 
  swift current of water over the road.
* At 18.0 feet...1st street in easton and 231st street north and 
  south of easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   Not Available      20.0 this evening
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511
  
$$
160 
WGUS83 KEAX 092019
FLSEAX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 
319 PM CDT THU OCT 9 2014
   
...The Flood Warning is cancelled for the following river in 
Kansas...

  Delaware River near Muscotah affecting Atchison County.

...The Flood Warning continues for the following rivers in 
Missouri...Kansas...

  Fishing River near Mosby affecting Clay and Ray Counties.

  Stranger Creek at Easton affecting Atchison and Leavenworth 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

KSC005-092049-
/O.CAN.KEAX.FL.W.0159.000000T0000Z-141010T1827Z/
/MSCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
319 PM CDT THU OCT 9 2014

The Flood Warning is cancelled for
  The Delaware River near Muscotah.
* At  3:01 PM Thursday the stage was 23.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river crested below flood stage at 24.5 feet. The 
  river will continue to fall to 12.2 feet by Friday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Delaware River
  Muscotah        27   23.5   Thu 03 PM   18.9 this evening
     
&&
  
LAT...LON 3957 9557 3957 9550 3937 9547 3937 9554 3945 9556

  

$$

MOC047-177-102019-
/O.EXT.KEAX.FL.W.0161.000000T0000Z-141011T0006Z/
/MBYM7.1.ER.000000T0000Z.141009T2100Z.141010T0006Z.NO/
319 PM CDT THU OCT 9 2014

The Flood Warning continues for
  The Fishing River near Mosby.
* until Friday evening.
* Flood stage is 18.0 feet.
* Forecast...The river is forecast to have a maximum value of 20.0 
  feet late this afternoon.
* At 18.0 feet...Fields near mosby flood and a low-water crossing on 
  west road is impassable.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Fishing River
  Mosby           18   Not Available      20.0 late this afternoon
     
&&
  
LAT...LON 3932 9433 3933 9431 3925 9415 3923 9417

$$

KSC005-103-102019-
/O.EXT.KEAX.FL.W.0160.000000T0000Z-141011T1312Z/
/ESTK1.2.ER.141009T1846Z.141010T0000Z.141010T1312Z.NO/
319 PM CDT THU OCT 9 2014

The Flood Warning continues for
  The Stranger Creek at Easton.
* until Saturday morning.
* At  9:25 AM Thursday the stage was 14.5 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 20.0 feet by this evening. The river will fall below 
  flood stage by Friday morning.
* At 20.0 feet...All roads out of easton except for highway 192 west 
  of 231st street in easton are closed.
* At 19.5 feet...Highway 192 just east of easton is closed due to 
  swift current of water over the road.
* At 18.0 feet...1st street in easton and 231st street north and 
  south of easton begin to flood.
* At 17.0 feet...Water enters low-lying fields south of easton.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Stranger Creek
  Easton          17   14.5   Thu 09 AM   20.0 this evening
     
&&
  
LAT...LON 3947 9519 3948 9511 3920 9500 3918 9511

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 9, 5:05 AM CDT, 1 minute earlier.

Area forecast discussion, Oct 9, 5:05 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 AM CDT Thu Oct 9 2014

.DISCUSSION...
Issued at 504 AM CDT THU OCT 9 2014

HEAVY RAIN EVENT IS ONGOING ACROSS THE NORTHERN PART OF THE FORECAST
AREA. THESE THUNDERSTORMS ARE BEING DRIVEN BY A VERY MOIST AIR MASS
MOVING NORTHWARD OUT OF THE SOUTHERN PLAINS. PRECIPITABLE WATER
VALUES WITH THIS SYSTEM ARE APPROACHING 1.5 TO 1.75 INCHES IN THE
ATMOSPHERE. THIS WILL BRING AMPLE INGREDIENTS FOR A HEAVY RAIN EVENT
TO CONTINUE THROUGH THE REST OF THURSDAY, AND INTO FRIDAY. ONGOING
THUNDERSTORMS ARE MOVING ACROSS NORTHERN MISSOURI, BUT WITH TIME
THIS CORRIDOR OF RAIN WILL PUSH SOUTH AS A SURFACE RIDGE MOVES
ACROSS THE NORTHERN PLAINS WITH DRIER AIR, EVENTUALLY BRINGING LESS
RAIN TO FAR NORTHERN MISSOURI, AND MORE TOWARD SOUTHERN MISSOURI.
THE LOW LEVEL JET WILL EVENTUALLY BECOME MORE VEERED WITH TIME,
CAUSING THE STORM ACTIVITY TO BE MORE CENTERED OVER THE INTERSTATE
70 CORRIDOR AND POINTS SOUTH THROUGH THE DAY ON THURSDAY. BUT IN THE
MEANTIME EXPECT MODERATE TO HEAVY RAIN TO PERSIST AREA WIDE THROUGH
AT LEAST THE MID DAY TO EARLY AFTERNOON. THE SEVERE WEATHER THREAT
APPEARS TO BE ON THE WANE AS CURRENT VALUES OF MU CAPE APPEAR TO BE
AROUND 1000 J/KG WITH EFFECTIVE SHEAR VALUES OF AROUND 35 KTS.
EXPECT THE MODERATE TO HEAVY RAIN TO PERSIST THROUGH THE REST OF
TODAY, AND LAST INTO THE EARLY MORNING HOURS ON FRIDAY, BEFORE THE
MAIN AXIS OF PRECIP MOVES SOUTH OF THE AREA.

BY MID DAY ON SATURDAY MOST OF THE FORECAST AREA WILL BE DRY, WITH
PERHAPS THE EXCEPTION OF THE FAR SOUTHERN ROW OF COUNTIES. THE NEXT
BATCH OF RAIN COULD MOVE INTO THE AREA AS EARLY AS SUNDAY EVENING AS
ANOTHER DEEP MID LEVEL TROUGH PUSHES INTO THE AREA. PRIOR TO THE
TROUGH MOVING IN THE ATMOSPHERE WILL LIKELY BE PRIMED WITH ANOTHER
BATCH OF WARM/MOIST AIR, WHICH WILL BRING ENOUGH FUEL FOR ANOTHER
ROUND OF HEAVY RAIN. AT THIS TIME IT APPEARS THAT THE HEAVIEST RAIN
COULD MISS THE AREA TO THE SOUTH, BUT CHANGES IN TRACK AND TIMING
COULD CHANGE. ALL IN ALL, THROUGH THE NEXT SEVERAL DAYS (INCLUDING
THE ONGOING HEAVY RAIN EVENT) MUCH OF THE AREA COULD SEE UPWARD OF
1-3 INCHES, WITH SOME LOCATIONS RECEIVING AS MUCH AS 5+ INCHES OF
RAIN.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1252 AM CDT THU OCT 9 2014

Widespread wx restrictions expected through the fcst cycle as
repeated rounds of shwrs and storms impact the region. Latest
guidance suggests increasing chances for developing IFR cigs at
STJ/MCI/MKC through the early morning hrs as quasi-stationary
convective system impacts the area. Slightly more challenging for IXD
as terminal will reside on southern periphery of expected precip area.
That said...offered long duration restrictions at all sites...with
only marginal improvements expected through the daylight hrs as
frontal boundary lingers. Another period of renewed shwrs/storms
expected after sunset however better potential may reside south of
area terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH through Friday evening FOR KSZ025-057-060-102>105.

MO...FLOOD WATCH through Friday evening FOR MOZ012>014-020>023-
     028>033-037>040-043>046-053-054.

&&

DISCUSSION...Leighton
AVIATION...32
Hazardous weather outlook, Oct 8, 12:59 PM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT WED OCT 8 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1259 PM CDT WED OCT 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ACROSS THE
 OUTLOOK AREA. SMALL HAIL IS POSSIBLE IN ANY STRONGER STORMS THAT
 DEVELOP...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ON THURSDAY AND
 CONTINUE INTO EARLY FRIDAY ACROSS MUCH OF THE AREA. WHILE SEVERE
 STORMS ARE NOT EXPECTED...THE STRONGEST STORMS MAY PRODUCE HAIL OR
 GUSTY WINDS ON THURSDAY. ADDITIONALLY...HEAVY RAIN IS POSSIBLE
 ALONG AND SOUTH OF INTERSTATE 70...WHICH MAY LEAD TO LOCALIZED
 FLOODING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Oct 9, 12:19 AM CDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU OCT 9 2014

MOZ004-005-090600-
GENTRY MO-HARRISON MO-
1219 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON AND EASTERN
GENTRY COUNTIES UNTIL 100 AM CDT...

AT 1217 AM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
ALBANY...MOVING EAST AT 30 MPH. DIME SIZED HAIL WAS REPORTED IN
ALBANY AT 1219 AM.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BETHANY AND NEW HAMPTON.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 86 AND 97.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4035 9392 4025 9385 4017 9390 4018 9433
      4027 9434
TIME...MOT...LOC 0518Z 265DEG 26KT 4023 9428

LEIGHTON
Special weather statement, Oct 9, 1:20 AM CDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
120 AM CDT THU OCT 9 2014

KSZ025-MOZ020-028-090645-
ATCHISON KS-BUCHANAN MO-PLATTE MO-
120 AM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN AND EASTERN ATCHISON COUNTIES UNTIL 145 AM
CDT...

AT 119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF ATCHISON...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATCHISON...RUSHVILLE...BEAN LAKE AND LEWIS AND CLARK VI.

LAT...LON 3965 9514 3965 9512 3962 9510 3963 9505
      3950 9496 3942 9514 3942 9533 3944 9537
TIME...MOT...LOC 0620Z 228DEG 18KT 3948 9520

32

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 12:37 AM CDTSevere Thunderstorm WarningEAXAtchison38 min
Oct 9, 1:20 AM CDTSpecial Weather StatementEAXAtchison25 min
Oct 9, 1:55 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth, Wyandotte4 hr
Oct 9, 2:40 AM CDTFlash Flood WarningEAXAtchison4 hr
Oct 9, 5:06 AM CDTRiver Flood WarningEAXAtchison, Leavenworth49 hr
Oct 9, 5:57 AM CDTAreal Flood AdvisoryEAXAtchison, Leavenworth4 hr
Oct 9, 9:52 AM CDTAreal Flood WarningEAXAtchison, Leavenworth9 hr

Nearby

River Flood Warnings in Kansas, 2014Every river flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.